Tornadoes · United States · Alabama · 2016

EF1 tornado, Oleander, Alabama, November 29, 2016

This EF1 tornado ran 1.2 miles across Marshall County on November 29, 2016, touching down at 11:05 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 29, 2016
Touchdown
11:05 PM CST (05:05 UTC)
Lifted
11:11 PM CST (05:11 UTC)
On the ground
6 minutes
Path length
1.2 miles (1.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Marshall County
Touchdown point
34.431, -86.503
Lift-off point
34.440, -86.483
Record number
1611292305-01

The damage survey

23 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • roof damage from tree falling on house
  • tree uprooted at rooster house
  • camper overturned and damaged garage/support of house on tinner mayo road
  • indirect damage with RV flipped into house

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado outbreak occurred during the evening hours of the 29th into the early morning hours of the 30th. A very mild and unstable air mass was in place along with a strong southwesterly upper level jet. These ingredients combined with a cold front and pre-frontal trough sweeping from west to east across the area sparked scattered supercell thunderstorms during the evening, a few of which were tornadic. This was followed by a quasi-linear convective system (QLCS) that occurred with the trough, which also was responsible for severe weather. Beneficial rainfall occurred with this system with 2-5 inches reported. Some of the rainfall fell fast enough to produce brief flash flooding in the Florence area during the evening.

A tornado developed near the Union Grove Road and Tinner Mayo Road intersection in the Union Grove Community. As it developed multiple trees were snapped and uprooted causing minor roof damage to one single family home. More significant home damage was sustained to another nearby single family house due to trees snapping and falling on the roof.||As the tornado proceeded northeast to Tinner Mayo Road, it flipped a recreational vehicle and moved it into a single family home causing damage to the home and destroying the recreational vehicle. Meanwhile, the tornado caused shingles to come off the roof of this single family house. Further to the northeast, the tornado uplifted the roof of a storage shed for hay and caused minor roof damage to a double wide manufactured home.||More damage was sustained to a single family dwelling near Tinner Mayo and Brock Chapel road as the tornado continued northeast where the roof was completely uplifted and blown into the field. The tornado then snapped a few more hardwood trees before lifting just northeast of Bean Rock Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS HUN issued a tornado warning for this county at 04:56 UTC, 9 minutes before the tornado touched down, in force until 05:18 UTC.

The county was under a tornado watch, issued at 04:28 UTC and running to 08:54 UTC.

Issued (UTC)ExpiredProductOffice
00:48 UTC04:28 UTCTornado WatchHUN
04:28 UTC08:54 UTCTornado WatchHUN
04:56 UTC05:18 UTCTornado WarningHUN
05:12 UTC05:26 UTCTornado WarningHUN
05:32 UTC05:43 UTCSevere Thunderstorm WarningHUN
07:21 UTC08:00 UTCSevere Thunderstorm WarningHUN
07:53 UTC08:25 UTCSevere Thunderstorm WarningHUN
08:54 UTC14:07 UTCTornado WatchHUN
09:08 UTC09:45 UTCTornado WarningHUN
09:34 UTC10:00 UTCTornado WarningHUN
09:53 UTC10:17 UTCSevere Thunderstorm WarningHUN
11:15 UTC17:15 UTCFlash Flood WarningHUN
12:44 UTC16:45 UTCFlash Flood WarningHUN
16:49 UTC20:45 UTCFlood WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Nov 29, 8:34 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 29, 8:34 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
834 PM CST Tue Nov 29 2016

.NEAR TERM...(Tonight)
Issued at 830 PM CST Tue Nov 29 2016

Looks like the warm front is now just moving out of our cwa and is
heading into mid TN. Meanwhile a slow moving cdfnt in now extending
over sern MO. Models are still showing a lot of low level shear this
evening and into the overnight hours. However with the warm front
progged to be out of our cwa overnight, the threat of svr wx should
begin to weaken a little after midnight. As the boundary layer cools
and becomes a little more stable overnight, the svr wx threat should
become more of a hvy rain event with some flash flooding possible.
Otherwise the current fcst looks good and see no reason to make any
changes attm.

.SHORT TERM...(Wednesday through Thursday)
Issued at 136 PM CST Tue Nov 29 2016

Convection, perhaps near-severe in sports or slowly diminishing,
will still be ongoing across our eastern counties at 12z on
Wednesday. The upper trough axis will push across by early afternoon
ushering in the "cooler" air. Will taper pops from west to east and
also temporally with all areas rain free by afternoon.

Weak surface high will build across the region Wednesday night into
Thursday with sunny and slightly below normal temperatures
anticipated.

.LONG TERM...(Thursday night through Monday)
Issued at 136 PM CST Tue Nov 29 2016

Fairly strong cold air advection will continue to advect drier air
into the area Thursday/Thursday night, via northwesterly flow. In
addition, light winds will continue over the Tennessee Valley, as
the surface high will not have moved much. This will allow for a
very good radiational cooling event by Friday morning. It should
allow lows to drop to near dewpoints to around 30 degrees.
Temperatures should rebound to near normal highs during the day on
Friday.

Models all develop a more zonal flow aloft originating from Texas,
as the high pressure remains over the area through Friday night. This
will be in response to a cut-off low that develops over the
southwestern U.S. This should keep highs and lows through Friday
night near normal/slightly above normal (normal highs mid to upper
50s/normal lows mid to upper 30s).

Models do advect deeper moisture eastward into the Tennessee Valley
ahead of it Saturday through Sunday. How far north the deeper
moisture gets and thus rainfall is the difference in the model
forecasts. At this point, including a blend for the forecast.
Saturday night through Sunday are keeping a 30 to 60 percent chance
of rain in the forecast. This likely will be the best time for more
widespread precipitation, but how much greatly depends on which model
solution is correct.

Early next week remains active, as the cut-off low kicks northeast
along the jetstream into Arkansas and into Kentucky. There could be
some stronger thunderstorm potential with this system, but too far
off to address at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM CST Tue Nov 29 2016

A warm front will move north across the cwa tonight while a slow
moving cold front will finally push across the TN valley by
Wednesday aftn. This wx scenario will produce a good chc of shra and
tsra over the taf sites tonight thru much of Wednesday mrng. The best
chc of strong to severe tsra will be tonight. The shra and tsra
activity will begin to taper off by Wednesday aftn. Otherwise vfr
conditions until 02z...after 02z expect mainly ifr conditions thru
18z with vfr conditions after 81z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...007
SHORT TERM...15
LONG TERM...KTW
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 10:40 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 PM CST TUE NOV 29 2016

ALZ001>010-016-TNZ076-096-097-301200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1040 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REST OF THIS
EVENING AND INTO THE EARLY MORNING HOURS ON WEDNESDAY. THE PRIMARY
THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WIND GUSTS,
AND BRIEF TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL OF THE
TENNESSEE VALLEY UNTIL 3 AM.

THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE
OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.

In the hours before

Local storm report, Nov 29, 9:36 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
936 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     W CRANE HILL            34.09N 87.06W
11/29/2016                   CULLMAN            AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY ROAD 946 IN CRANE HILL.

&&
Local storm report, Nov 29, 9:52 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      SW RUSSELLVILLE         34.50N 87.73W
11/29/2016                   FRANKLIN           AL   EMERGENCY MNGR

            FOUR TO FIVE FEET OF WATER REPORTED ALONG THE
            INTERSECTION OF TUSCALOOSA STREET AND WASHINGTON AVENUE.

&&
Local storm report, Nov 29, 10:13 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1013 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 NNW BROWNSBORO        34.76N 86.46W
11/29/2016                   MADISON            AL   EMERGENCY MNGR

            STRUCTURAL DAMAGE REPORTED AROUND CENTRAL SCHOOL IN
            RYLAND. POSSIBLE TORNADO.

&&
Local storm report, Nov 29, 10:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 NNW HUNTSVILLE        34.75N 86.60W
11/29/2016                   MADISON            AL   TRAINED SPOTTER

            POWERPOLE REPORTED DOWN ALONG OAKWOOD AVENUE IN
            HUNTSVILLE. POSSIBLE TORNADO. RELAYED VIA HAM OPERATOR.

&&
Local storm report, Nov 29, 10:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TORNADO          4 ENE MOORES MILL       34.87N 86.46W
11/29/2016                   MADISON            AL   TRAINED SPOTTER

            TORNADO SPOTTED ON THE GROUND FROM BUCKHORN HIGH SCHOOL
            LOOKING NORTHEAST. RELAYED BY HAM RADIO OPERATORS.

&&
Local storm report, Nov 29, 10:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     6 WNW CULLMAN           34.19N 86.94W
11/29/2016                   CULLMAN            AL   TRAINED SPOTTER

            TREE AND ROAD SIGNS REPORTED DOWN ALONG HIGHWAY 278 JUST
            EAST OF ADDISON.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

5.1 hours before the tornado, 142 km from the path. November 30, 2016.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 606 joules per kilogram, CIN -32, lifted condensation level 698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 410 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
319 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.4
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

6.9 hours after it, 142 km from the path. November 30, 2016.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 492 joules per kilogram, CIN -3, lifted condensation level 638 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 288 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1190 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.4
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Albertville (BFZ), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:15 UTC6868180° 14 kt231007.8
03:35 UTC69.869.8180° 11 kt201007.8TS
03:55 UTC69.869.8170° 12 kt281007.5
04:15 UTC69.869.8190° 18 kt251007.8
04:35 UTC69.869.8190° 15 kt231007.8
04:55 UTC69.869.8190° 18 kt261007.5
05:15 UTC69.869.8190° 14 kt231008.1
05:35 UTC69.869.8190° 16 kt251008.1
05:55 UTC69.869.8190° 15 kt251008.1
06:15 UTC69.869.8190° 14 kt201007.5
06:35 UTC69.869.8190° 12 kt231007.8
06:55 UTC69.869.8190° 12 kt181007.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the touchdown began at 05:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:45 UTCTSTM WND DMG2 W Flint CityMorgan, ALON HERRING ROAD IN HARTSELLE. TREE TOPS TWISTED OFF. HOME HEAVILY DAMAGED WITH ROOF TORN APART. POSSIBLE TORNADO.
02:45 UTCTSTM WND DMG3 Wsw Flint CityMorgan, ALFIRE STATION DAMAGED IN NEEL. MULTIPLE TREES AND POWERLINES ALSO DOWN ALONG THE 5400 BLOCK OF DANVILLE ROAD NEAR HARTSELLE. RELAYED BY 911 CENTER VIA HAM OPERATOR.
02:45 UTCTSTM WND DMGNeelMorgan, ALSTRUCTURAL DAMAGE REPORTED IN THE NEEL COMMUNITY. HOMES DAMAGED.
03:20 UTCTSTM WND DMG2 Nnw HuntsvilleMadison, ALPOWERPOLE REPORTED DOWN ALONG OAKWOOD AVENUE IN HUNTSVILLE. POSSIBLE TORNADO. RELAYED VIA HAM OPERATOR.
03:20 UTCTSTM WND DMG2 Nnw HuntsvilleMadison, ALPOWERPOLE REPORTED DOWN ALONG OAKWOOD AVENUE IN HUNTSVILLE. RELAYED VIA HAM OPERATOR.
03:28 UTCTSTM WND DMG3 Ene HuntsvilleMadison, ALNUMEROUS TREES DOWN ALONG OLD CHIMNEY ROAD. PPSSIBLE TORNADO.
03:29 UTCTORNADO 23 Ene HuntsvilleMadison, ALEF-2 TORNADO WITH PEAK WINDS OF 125 MPH TOUCHED DOWN ALONG THE WEST FACE OF MONTE SANO AND CONTINUED FOR 11.5 MILES...LIFTING ALONG SHARPS COVE ROAD NEAR THE JACKSON COUNTY LINE.
03:29 UTCTORNADO3 Ene HuntsvilleMadison, ALNUMEROUS TREES DOWN ALONG OLD CHIMNEY ROAD.
03:30 UTCTSTM WND DMG1 Nnw BrownsboroMadison, ALSTRUCTURAL DAMAGE REPORTED AROUND CENTRAL SCHOOL IN RYLAND. POSSIBLE TORNADO.
03:30 UTCTSTM WND DMGMaysvilleMadison, ALSIGNIFICANT STRUCTURAL DAMAGE AT THE FLINT RIDGE FARM. POSSIBLE TORNADO.
03:30 UTCTORNADO1 Nnw BrownsboroMadison, ALSTRUCTURAL DAMAGE REPORTED AROUND CENTRAL SCHOOL IN RYLAND.
03:30 UTCTORNADO1 Nnw BrownsboroMadison, ALAPPROXIMATELY 28 STRUCTURES DAMAGED NEAR AND NORTH OF CENTRAL ELEMENTARY SCHOOL ALONG RYLAND PIKE. RELAYED VIA HAM RADIO OPERATORS.
03:30 UTCTORNADO1 Nnw BrownsboroMadison, ALSEVERAL HOMES DAMAGED NORTH OF CENTRAL ELEMENTARY SCHOOL ALONG RYLAND PIKE. RELAYED VIA HAM RADIO OPERATORS.
03:30 UTCTORNADOMaysvilleMadison, ALSIGNIFICANT STRUCTURAL DAMAGE AT THE FLINT RIDGE FARM.
03:40 UTCTORNADO4 Ene Moores MillMadison, ALTORNADO SPOTTED ON THE GROUND FROM BUCKHORN HIGH SCHOOL LOOKING NORTHEAST. RELAYED BY HAM RADIO OPERATORS.
04:35 UTCTSTM WND DMG6 Wnw CullmanCullman, ALTREE AND ROAD SIGNS REPORTED DOWN ALONG HIGHWAY 278 JUST EAST OF ADDISON.
05:04 UTCHAIL 0.88N Morgan CityMorgan, AL
05:15 UTCTSTM WND DMGUnion GroveMarshall, ALSEVERAL HOMES WITH STRUCTURAL DAMAGE - ONE POSSIBLY DESTROYED. OTHER STRUCTURES DAMAGED. POSSIBLE TORNADO.
05:20 UTCTSTM WND DMG5 Ese Morgan CityMarshall, ALTWO PEOPLE REPORTED TRAPPED IN THEIR STORM SHELTER BY FALLEN TREES. POSSIBLE TORNADO.
05:22 UTCTSTM WND DMG2 Sw Morgan CityMorgan, ALTREES REPORTED SNAPPED NEAR THE TOP ALONG PINE RIDGE ROAD IN MORGAN CITY. POSSIBLE TORNADO.
05:22 UTCTORNADO2 Sw Morgan CityMorgan, ALTREES REPORTED SNAPPED NEAR THE TOP ALONG PINE RIDGE ROAD IN MORGAN CITY.
05:28 UTCTSTM WND DMG4 Se Morgan CityMarshall, ALTREES REPORTED DOWN ALONG UNION GROVE ROAD IN MORGAN CITY. POSSIBLE TORNADO.
05:57 UTCTSTM WND DMG5 S Morgan CityMarshall, ALPOWERLINES REPORTED DOWN ALONG PLEASANT VALLEY ROAD IN UNION GROVE. POSSIBLE TORNADO.
07:48 UTCTSTM WND DMG3 Sse HuntsvilleMadison, ALTWO LARGE OAK TREES AT A RESIDENCE WERE SNAPPED AT ABOUT 25 FEET ABOVE THEIR BASE ON TANNAHILL DRIVE IN SOUTH HUNTSVILLE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 29, 2016

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 293:57 PM CSTEF1Rankin, MS23.9300$200,000
November 295:49 PM CSTEF1Winston, MS5.5170$180,000
November 295:52 PM CSTEF1Oktibbeha, MS3.6150$45,000
November 296:12 PM CSTEF1Clay, MS8.9200$220,000
November 297:05 PM CSTEF2Franklin, AL10.91003
November 297:15 PM CSTEF1Pickens, AL5.3600
November 297:29 PM CSTEF0Marion, AL10.6150
November 298:04 PM CSTEF1Winston, AL0.4100
November 298:06 PM CSTEF0Fayette, AL0.350
November 298:06 PM CSTEF2Winston, AL3.2300
November 298:12 PM CSTEF1Lowndes, MS3.5100$50,000
November 298:40 PM CSTEF3Morgan, AL6.2175
November 298:52 PM CSTEF2Winston, AL9.51,000
November 299:05 PM CSTEF1Coffee, TN8.03001$750,000
November 299:24 PM CSTEF1Coffee, TN3.5200$250,000
November 299:29 PM CSTEF2Madison, AL19.9150
November 2910:02 PM CSTEF1Jackson, AL0.940
November 2910:20 PM CSTEF1Winston, AL3.1100
November 2911:00 PM CSTEF1Jackson, AL2.3150
November 2911:03 PM CSTEF2Sequatchie, TN8.23502
November 2911:40 PM CSTEF1Lamar, AL9.7600

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.